Mayo-led NCCTG trial offers more data on cardiac effects of trastuzumab
ROCHESTER, Minn. -- During a poster discussion session at the 2005 American Society of Clinical Onscology (ASCO) Annual Meeting on Tuesday, May 17, Dr. Perez will discuss new information about the potential risk for heart muscle damage associated with the use of trastuzumab and chemotherapy.
According to Dr. Perez, among patients who were followed nine months from the time they entered the study, the risk of cardiac toxicity was 2.2 to 3.3 percent for patients who received at least one dose of paclitaxel (chemotherapy) with sequential or concurrent trastuzumab. Dr. Perez's research has also documented that slightly less than 1 percent of patients receiving chemotherapy alone experienced some heart muscle damage.
"The incidence of cardiac toxicity at this follow-up time is within what was expected at the time of trial design. But patient follow-up remains important, as we balance the significant improvement in disease-free survival with this small but measurable risk of cardiac toxicity," says Dr. Perez.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
A man can get discouraged many times, but he is not a failure until he begins to blame somebody else and stops trying.
~ John Burroughs